Puerto Rico, 2005

Debris Flow and Flooding in Puerto Rico, April 12, 2005

April 12, 2005 · NWS SJU · 4 events in 2 counties and zones

3 flood, 1 debris flow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 12, 4:00 PM AST, 30 minutes earlier.

Area forecast discussion, Apr 12, 4:00 PM AST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
400 PM AST TUE APR 12 2005

.DISCUSSION...
DIFFUSE FRONTAL REMNANTS REMAINED OVER THE OFF SHORE ATLC WATERS
TODAY...WITH ENE FLOW GENERALLY ACROSS THE ATLC...AND ESE FLOW
GENERALLY ACROSS THE LOCAL CARIB...PROVIDING SUFFICIENT MOISTURE TO
COMBINE WITH DIURNAL PROCESSES TO PRODUCE NUMEROUS SHOWERS AND
ISOLATED AFTERNOON TSTORMS ACROSS THE ENCHANTED ISLE...AND ISOLATED
HEAVY SHOWERS IN STREAMERS OFF THE NW COASTS OF THE V.I. STLT
IMAGERY SUGGESTS A LLVL DEFORMATION ZONE FROM THE LEEWARDS ENE AND
THIS SHOULD CONTINUE TO PRODUCE A LITTLE LLVL CONVERGENCE TO ITS
WEST...ALLOWING WIDELY SCATTERED SHOWERS TO MOVE INTO THE VIRGIN
ISLANDS AND E/SE P.R. OVERNIGHT. DRIER LLVL AIR AND LIKELY AT LEAST
A MODERATED LAYER OF SAL IS THEN EXPECTED TO ADVECT INTO THE AREA
THROUGH THURSDAY FOR MORE ISOLATED SHOWERS AT NIGHT...AND MUCH
SMALLER AREAL COVERAGE AND INTENSITY ACROSS P.R. DURING THE
AFTERNOONS.

SOMEWHAT WEAK AND MODERATE NNW SWELLS BEGINNING TO MOVE INTO THE
LOCAL WATERS THIS AFTERNOON AND WILL PEAK LATE TONIGHT THROUGH
WEDNESDAY MORNING. SELY WIND FLOW WILL THEN BUILD INTO THE REGION
FOR THE REST OF THE WEEK FOR CHOPPY SEAS ACROSS THE CARIB...AND
LESSER LOCAL ATLANTIC WATERS. AFTERNOON SEA BREEZES SHOULD DEVELOP
NORTH AND SOUTH COASTS EACH DAY DESPITE SE BL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  88  70  88 /  10  20   0  20
STT  73  83  72  83 /  40  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

99
Hazardous weather outlook, Apr 12, 6:00 AM AST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE APR 12 2005

PRZ001>013-AMZ710>750-131000-
600 AM AST TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A FRONTAL BOUNDARY WILL REMAIN JUST NORTH OF
PUERTO RICO FOR ANOTHER 24 HOURS PROMOTING THE DEVELOPMENT OF
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS MAINLY THIS
AFTERNOON. SOME OF THE SHOWERS WILL LINGER THROUGH THE EVENING.
LOCALLY HEAVY RAINS ARE LIKELY ALONG SECTIONS OF THE NORTHERN HALF
OF THE ISLAND WITH RAINFALL AMOUNTS OF TWO TO FOUR INCHES IN SECTORS
OF THE THE INTERIOR...NORTHWEST...NORTH CENTRAL...NORTH AND
NORTHEAST. LIGHT AND VARIABLE WINDS IN THE LOW LEVELS COMBINED WITH
LOCAL EFFECTS WILL ALLOW SHOWERS TO MOVE VERY SLOWLY AND DRIFT
OFFSHORE DURING THE EARLY EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
NO SIGNIFICANT WEATHER CONDITIONS ARE ANTICIPATED EXCEPT FOR THE
USUAL AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS OVER THE ISLAND
OF PUERTO RICO. HEAVY RAINS MAY LEAD TO URBAN AND SMALL STREAM
FLOODING.

VIZ001-002-AMZ710>730-131000-
600 AM AST TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A FRONTAL BOUNDARY WILL REMAIN JUST NORTH OF OF
ST THOMAS ST JOHN FOR ANOTHER 24 HOURS PROMOTING THE DEVELOPMENT OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE TERRITORIAL
WATERS. THERE EXISTS THE CHANCE FOR BRIEF HEAVY RAIN AS THE WESTERLY
WINDS IN THE MID LEVELS PUSH SOME OF THE SHOWERS ACROSS THE ISLANDS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED MAINLY MODERATE SHOWERS ARE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

3 flood, 1 debris flow. Local standard time, as filed.

Flood, Western Interior

When
April 12, 4:30 PM AST to 10:30 PM AST
Where
Western Interior forecast zone
Reported by
EMERGENCY MANAGER

River Guajataca was reported out of its banks in the municipality of Lares. Bamboo trees obstructing river flow.

Flood, North Central

When
April 12, 5:10 PM AST to 11:10 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Flooded homes and streets were reported at Bajura camping in the municipality of Vega Alta.

Flood, North Central

When
April 12, 5:15 PM AST to 11:15 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

River Cibuco was reported out of its banks at the Fatima bridge and roads 620 and 647.

Debris Flow, Western Interior

When
April 12, 5:40 PM AST
Where
Western Interior forecast zone
Reported by
EMERGENCY MANAGER

Landslide reported at Barrio Espino in Lares municipality.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447643, 5447644, 5447645, 5447646.